Successful treatment of a massive metoprolol overdose using intravenous lipid emulsion and hyperinsulinemia/euglycemia therapy

Cassie A. Barton, Nathan B. Johnson, Nathan D. Mah, Gillian Beauchamp, Robert Hendrickson

Research output: Contribution to journalArticle

10 Citations (Scopus)

Abstract

Adrenergic β-antagonists, commonly known as β-blockers, are prescribed for many indications including hypertension, heart failure, arrhythmias, and migraines. Metoprolol is a moderately lipophilic β-blocker that in overdose causes direct myocardial depression leading to bradycardia, hypotension, and the potential for cardiovascular collapse. We describe the case of a 59-year-old man who intentionally ingested ~7.5 g of metoprolol tartrate. Initial treatment of bradycardia and hypotension included glucagon, atropine, dopamine, and norepinephrine. Despite these treatment modalities, the patient developed cardiac arrest. Intravenous lipid emulsion (ILE) and hyperinsulinemia/euglycemia (HIE) therapies were initiated during advanced cardiac life support and were immediately followed by return of spontaneous circulation. Further treatment included gastric lavage, activated charcoal, continued vasopressor therapy, and a repeat bolus of ILE. The patient was weaned off vasoactive infusions and was extubated within 24 hours. HIE therapy was continued for 36 hours after metoprolol ingestion. A urine β-blocker panel using mass spectrometry revealed a metoprolol concentration of 120 ng/ml and the absence of other β-blocking agents. To date, no clear treatment guidelines are available for β-blocker overdose, and the response to toxic concentrations is highly variable. In this case of a life-threatening single-agent metoprolol overdose, the patient was successfully treated with HIE and ILE therapy. Due to the increasing frequency with which ILE and HIE are being used for the treatment of β-blocker overdose, clinicians should be aware of their dosing strategies and indications.

Original languageEnglish (US)
Pages (from-to)e56-e60
JournalPharmacotherapy
Volume35
Issue number5
DOIs
StatePublished - May 1 2015

Fingerprint

Intravenous Fat Emulsions
Metoprolol
Hyperinsulinism
Therapeutics
Bradycardia
Hypotension
Advanced Cardiac Life Support
Gastric Lavage
Adrenergic Antagonists
Poisons
Charcoal
Heart Arrest
Glucagon
Migraine Disorders
Atropine
Cardiac Arrhythmias
Dopamine
Mass Spectrometry
Norepinephrine
Heart Failure

Keywords

  • insulin
  • lipid emulsion
  • metoprolol
  • overdose
  • β-adrenergic agent

ASJC Scopus subject areas

  • Pharmacology (medical)

Cite this

Successful treatment of a massive metoprolol overdose using intravenous lipid emulsion and hyperinsulinemia/euglycemia therapy. / Barton, Cassie A.; Johnson, Nathan B.; Mah, Nathan D.; Beauchamp, Gillian; Hendrickson, Robert.

In: Pharmacotherapy, Vol. 35, No. 5, 01.05.2015, p. e56-e60.

Research output: Contribution to journalArticle

Barton, Cassie A. ; Johnson, Nathan B. ; Mah, Nathan D. ; Beauchamp, Gillian ; Hendrickson, Robert. / Successful treatment of a massive metoprolol overdose using intravenous lipid emulsion and hyperinsulinemia/euglycemia therapy. In: Pharmacotherapy. 2015 ; Vol. 35, No. 5. pp. e56-e60.
@article{8097aeb9b087438ea44e622878d72126,
title = "Successful treatment of a massive metoprolol overdose using intravenous lipid emulsion and hyperinsulinemia/euglycemia therapy",
abstract = "Adrenergic β-antagonists, commonly known as β-blockers, are prescribed for many indications including hypertension, heart failure, arrhythmias, and migraines. Metoprolol is a moderately lipophilic β-blocker that in overdose causes direct myocardial depression leading to bradycardia, hypotension, and the potential for cardiovascular collapse. We describe the case of a 59-year-old man who intentionally ingested ~7.5 g of metoprolol tartrate. Initial treatment of bradycardia and hypotension included glucagon, atropine, dopamine, and norepinephrine. Despite these treatment modalities, the patient developed cardiac arrest. Intravenous lipid emulsion (ILE) and hyperinsulinemia/euglycemia (HIE) therapies were initiated during advanced cardiac life support and were immediately followed by return of spontaneous circulation. Further treatment included gastric lavage, activated charcoal, continued vasopressor therapy, and a repeat bolus of ILE. The patient was weaned off vasoactive infusions and was extubated within 24 hours. HIE therapy was continued for 36 hours after metoprolol ingestion. A urine β-blocker panel using mass spectrometry revealed a metoprolol concentration of 120 ng/ml and the absence of other β-blocking agents. To date, no clear treatment guidelines are available for β-blocker overdose, and the response to toxic concentrations is highly variable. In this case of a life-threatening single-agent metoprolol overdose, the patient was successfully treated with HIE and ILE therapy. Due to the increasing frequency with which ILE and HIE are being used for the treatment of β-blocker overdose, clinicians should be aware of their dosing strategies and indications.",
keywords = "insulin, lipid emulsion, metoprolol, overdose, β-adrenergic agent",
author = "Barton, {Cassie A.} and Johnson, {Nathan B.} and Mah, {Nathan D.} and Gillian Beauchamp and Robert Hendrickson",
year = "2015",
month = "5",
day = "1",
doi = "10.1002/phar.1579",
language = "English (US)",
volume = "35",
pages = "e56--e60",
journal = "Pharmacotherapy",
issn = "0277-0008",
publisher = "Pharmacotherapy Publications Inc.",
number = "5",

}

TY - JOUR

T1 - Successful treatment of a massive metoprolol overdose using intravenous lipid emulsion and hyperinsulinemia/euglycemia therapy

AU - Barton, Cassie A.

AU - Johnson, Nathan B.

AU - Mah, Nathan D.

AU - Beauchamp, Gillian

AU - Hendrickson, Robert

PY - 2015/5/1

Y1 - 2015/5/1

N2 - Adrenergic β-antagonists, commonly known as β-blockers, are prescribed for many indications including hypertension, heart failure, arrhythmias, and migraines. Metoprolol is a moderately lipophilic β-blocker that in overdose causes direct myocardial depression leading to bradycardia, hypotension, and the potential for cardiovascular collapse. We describe the case of a 59-year-old man who intentionally ingested ~7.5 g of metoprolol tartrate. Initial treatment of bradycardia and hypotension included glucagon, atropine, dopamine, and norepinephrine. Despite these treatment modalities, the patient developed cardiac arrest. Intravenous lipid emulsion (ILE) and hyperinsulinemia/euglycemia (HIE) therapies were initiated during advanced cardiac life support and were immediately followed by return of spontaneous circulation. Further treatment included gastric lavage, activated charcoal, continued vasopressor therapy, and a repeat bolus of ILE. The patient was weaned off vasoactive infusions and was extubated within 24 hours. HIE therapy was continued for 36 hours after metoprolol ingestion. A urine β-blocker panel using mass spectrometry revealed a metoprolol concentration of 120 ng/ml and the absence of other β-blocking agents. To date, no clear treatment guidelines are available for β-blocker overdose, and the response to toxic concentrations is highly variable. In this case of a life-threatening single-agent metoprolol overdose, the patient was successfully treated with HIE and ILE therapy. Due to the increasing frequency with which ILE and HIE are being used for the treatment of β-blocker overdose, clinicians should be aware of their dosing strategies and indications.

AB - Adrenergic β-antagonists, commonly known as β-blockers, are prescribed for many indications including hypertension, heart failure, arrhythmias, and migraines. Metoprolol is a moderately lipophilic β-blocker that in overdose causes direct myocardial depression leading to bradycardia, hypotension, and the potential for cardiovascular collapse. We describe the case of a 59-year-old man who intentionally ingested ~7.5 g of metoprolol tartrate. Initial treatment of bradycardia and hypotension included glucagon, atropine, dopamine, and norepinephrine. Despite these treatment modalities, the patient developed cardiac arrest. Intravenous lipid emulsion (ILE) and hyperinsulinemia/euglycemia (HIE) therapies were initiated during advanced cardiac life support and were immediately followed by return of spontaneous circulation. Further treatment included gastric lavage, activated charcoal, continued vasopressor therapy, and a repeat bolus of ILE. The patient was weaned off vasoactive infusions and was extubated within 24 hours. HIE therapy was continued for 36 hours after metoprolol ingestion. A urine β-blocker panel using mass spectrometry revealed a metoprolol concentration of 120 ng/ml and the absence of other β-blocking agents. To date, no clear treatment guidelines are available for β-blocker overdose, and the response to toxic concentrations is highly variable. In this case of a life-threatening single-agent metoprolol overdose, the patient was successfully treated with HIE and ILE therapy. Due to the increasing frequency with which ILE and HIE are being used for the treatment of β-blocker overdose, clinicians should be aware of their dosing strategies and indications.

KW - insulin

KW - lipid emulsion

KW - metoprolol

KW - overdose

KW - β-adrenergic agent

UR - http://www.scopus.com/inward/record.url?scp=84929948806&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84929948806&partnerID=8YFLogxK

U2 - 10.1002/phar.1579

DO - 10.1002/phar.1579

M3 - Article

C2 - 25908023

AN - SCOPUS:84929948806

VL - 35

SP - e56-e60

JO - Pharmacotherapy

JF - Pharmacotherapy

SN - 0277-0008

IS - 5

ER -